Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Morristown, TN

June 27, 2018Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 27, 2018, 4:28 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2018, 4:28 PM EDT (20:28 UTC)
Expired
Jun 27, 2018, 5:02 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:47 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 27, 3:47 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
347 PM EDT Wed Jun 27 2018

.SHORT TERM...(Tonight and Thursday)...Another day of waves of
storms today. After these latest waves much of our airmass is pretty
worked over, except for SW areas.  Another wave or two due to move
through this evening and overnight.  Some models also show another
wave moving through the southern parts of the area Thursday
afternoon in NW flow.  Best risk of severe this evening will be over
these SW areas, where the higher theta-e air still exists, where as
farther northeast temps are in the 70s over a good part of the area
now.  With the chaotic nature of the storms will have low-res (12-
hour) timing of POPs.  Temps tonight and Thursday should be close to
persistence, but will some locally cooler Max Temps due to early
convection and clouds.

.LONG TERM...(Thursday night through Tuesday)... The ridge will
finally begin to lessen the rain chances beginning shortly after
sunset Thursday evening. The price to pay will be warmer daytime
high temperatures, though - along with a few, mainly afternoon
showers and thunderstorms possible across the southern half of the
forecast area on Friday. In fact, afternoon showers and
thunderstorms will remain possible through the weekend and into
the middle of next week.

The ridge shifts east Saturday night and a trough digs into the
Great Lakes Region. Additional shortwaves combined with instability
over the area will bring the highest chance of showers and
thunderstorms on Sunday and Monday. Upper flow weakens on Tuesday
and Wednesday but isolated showers and storms will remain possible.

The warmest days will occur on Friday and Saturday when temperatures
will generally be in the lower 70s in the mornings to lower 90s in
the afternoon. Slightly cooler temperatures will occur through the
remainder of the week...but not that much cooler - lower 70s to
upper 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  89  71  91 /  60  60  40  30
Knoxville McGhee Tyson Airport, TN  71  87  70  91 /  70  60  30  20
Oak Ridge, TN                       71  88  70  92 /  70  50  30  20
Tri Cities Airport, TN              68  85  65  89 /  70  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

GM/AC
Hazardous weather outlook, Jun 27, 3:55 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
355 PM EDT Wed Jun 27 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-282000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
355 PM EDT Wed Jun 27 2018 /255 PM CDT Wed Jun 27 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Additional showers and thunderstorms are expected once again
across the region. A few of these storms may become strong or
severe, producing damaging winds, hail and heavy rainfall with
localized flash flooding possible. Best chances this evening and
overnight will be south and west of Knoxville.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, Jun 27, 1:02 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
102 PM EDT WED JUN 27 2018

TNZ082-083-271745-
Rhea TN-Bledsoe TN-
102 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA AND BLEDSOE
COUNTIES UNTIL 145 PM EDT/1245 PM CDT/...

At 102 PM EDT/1202 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Graysville, Evensville, Fall Creek Falls State
Park, Brayton, Old Washington, Mount Crest and Old Cumberland.

LAT...LON 3572 8526 3573 8527 3577 8524 3560 8479
      3555 8485 3555 8488 3552 8488 3546 8495
      3546 8496 3547 8498 3545 8498 3543 8505
      3544 8506 3543 8510 3546 8511 3545 8515
      3545 8517 3539 8520 3556 8541
TIME...MOT...LOC 1702Z 300DEG 19KT 3566 8522
Special weather statement, Jun 27, 1:44 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
144 PM EDT WED JUN 27 2018

TNZ082>084-099-271830-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
144 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...BLEDSOE...
CENTRAL MEIGS AND NORTH CENTRAL HAMILTON COUNTIES UNTIL 230 PM
EDT/130 PM CDT/...

At 144 PM EDT/1244 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Pikeville, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Decatur, Graysville, Flat Top Mountain, Mount
Crest, Evensville, Sale Creek, Palio, Fall Creek Falls State Park,
Brayton, Old Washington and Old Cumberland.

LAT...LON 3531 8520 3535 8523 3537 8525 3557 8541
      3568 8530 3564 8493 3553 8480
TIME...MOT...LOC 1744Z 318DEG 8KT 3557 8517
Special weather statement, Jun 27, 1:45 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
145 PM EDT WED JUN 27 2018

NCZ060-061-271830-
Clay NC-Cherokee NC-
145 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE AND CLAY
COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphy, Hayesville, Shooting Creek, Tusquitee and Brasstown.

LAT...LON 3507 8409 3519 8371 3516 8374 3515 8373
      3515 8372 3516 8368 3499 8363 3499 8406
TIME...MOT...LOC 1745Z 256DEG 14KT 3501 8398
Special weather statement, Jun 27, 2:10 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
210 PM EDT WED JUN 27 2018

TNZ084-085-099-100-271900-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
210 PM EDT WED JUN 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...MEIGS...
CENTRAL MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL 300 PM EDT...

At 210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Decatur to 8 miles southeast of Dayton to
9 miles northeast of Soddy-Daisy. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Athens, Decatur, Charleston, Englewood, Calhoun,
Riceville, Hillsview, Clear Water, Hopewell, Big Spring, Sale Creek
and Birchwood.

LAT...LON 3515 8500 3538 8512 3542 8503 3541 8501
      3545 8496 3544 8494 3544 8491 3548 8490
      3550 8486 3552 8487 3555 8483 3555 8480
      3557 8480 3558 8479 3546 8446 3527 8465
      3527 8467 3525 8469
TIME...MOT...LOC 1810Z 313DEG 16KT 3549 8478 3541 8490 3535 8504

CED

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:15 PM EDTSpecial Weather StatementMRXHamilton45 min
Jun 26, 8:34 PM EDTAreal Flood AdvisoryMRXHamilton, Marion116 min
Jun 27, 10:47 AM EDTAreal Flood AdvisoryMRXMorgan, Scott3 hr
Jun 27, 1:02 PM EDTSpecial Weather StatementMRXBledsoe, Rhea43 min
Jun 27, 1:44 PM EDTSpecial Weather StatementMRXBledsoe, Rhea46 min
Jun 27, 2:10 PM EDTSpecial Weather StatementMRXMcMinn, Meigs50 min
Jun 27, 5:53 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea, Sequatchie37 min
Jun 27, 6:18 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Rhea3 hr
Jun 27, 6:40 PM EDTSpecial Weather StatementMRXBledsoe, Hamilton, Sequatchie65 min
Jun 27, 7:13 PM EDTSpecial Weather StatementMRXBradley, Hamilton47 min
Jun 27, 7:30 PM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, Sequatchie2 hr
Jun 27, 7:38 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea, Sequatchie112 min
Jun 27, 7:50 PM EDTSpecial Weather StatementMRXBledsoe, Sequatchie40 min
Jun 27, 7:52 PM EDTSpecial Weather StatementMRXMarion38 min
Jun 27, 7:57 PM EDTSevere Thunderstorm WarningMRXMarion63 min
Jun 27, 1:45 PM EDTSpecial Weather StatementMRXClay45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.